Alert archive / Alabama / Flash Flood Warnings in 2020

Flash Flood Warning 26, NWS Birmingham, AL

August 25, 2020Sumter County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 25, 2020, 11:58 AM CDT for Sumter County, Alabama. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2020, 11:58 AM CDT (16:58 UTC)
Expired
Aug 25, 2020, 12:56 PM CDT
In force
58 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 138 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 12:23 PM CDTFLASH FLOOD1 Ne York, ALROADWAY FLOODED BOTH DIRECTIONS, REPORTED BY STATE DOT ALONG HIGHWAY 11.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WGUS54 KBMX 251658
FFWBMX
ALC119-252000-
/O.NEW.KBMX.FF.W.0026.200825T1658Z-200825T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1158 AM CDT Tue Aug 25 2020

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  West Central Sumter County in west central Alabama...

* Until 300 PM CDT.

* At 1158 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Livingston, York, Epes, Emelle, The University Of West Alabama, 
  Boyd and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3275 8832 3251 8833 3250 8818 3259 8812
      3275 8813 3274 8813

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
948 
WGUS74 KBMX 251756
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
1256 PM CDT Tue Aug 25 2020

ALC119-251806-
/O.CAN.KBMX.FF.W.0026.000000T0000Z-200825T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumter AL-
1256 PM CDT Tue Aug 25 2020

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL SUMTER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3275 8832 3251 8833 3250 8818 3259 8812
      3275 8813 3274 8813

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 7:03 AM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 25, 7:03 AM CDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
703 AM CDT Tue Aug 25 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 350 AM CDT Tue Aug 25 2020/
Today through Wednesday.

Another mostly cloudy and rainy at times day is anticipated for much
of Central Alabama as we remain in a moist tropical airmass. PWATs
for today should be above 2 for all and forecasted as high as 2.4.
Marco has fallen apart rapidly along the LA coast due to shear. We
remain though in a southeast to south onshore flow generally through
600mb as Laura moves NW across the Gulf of Mexico through the short
term. That, along with weak troughing aloft, will help us to
continue in our showery pattern for today. Forecast QPF looks to be
generally light along and south of the Interstate 85 corridor and
under an inch elsewhere for today. However, with the higher PWATs
possible today, we will be on the lookout for any problem areas on
radar. Overall though, widespread flooding is not anticipated. Our
warmest counties will be across the SE today where a few breaks in
the clouds may be just enough for the lower 90s. Some thunderstorms
will be possible mainly in the afternoon and evening to go along
with the widespread showers. Overnight low temperatures tonight will
be similar. However, rain chances should go down a tad with more
scattered activity for tonight. Wednesday looks to be a little
warmer with weak ridging and lower (more scattered) rain chances.

08

.LONG TERM...
/Updated at 350 AM CDT Tue Aug 25 2020/
Wednesday night through Monday.

Tropical Storm Laura has emerged out over the southeastern Gulf
and is expected to strengthen to a hurricane later today. Laura
will be steered by a trough over Texas and a ridge over the
Southeast, and models are coming into good agreement on Laura
making landfall somewhere along the southeast Texas/southwest
Louisiana coast Wednesday night. Laura will lift northward through
the ArkLaTex Thursday, with some model differences beginning to
appear Friday regarding how sharply/quickly Laura or its remnants
recurve upon reaching the westerlies over the Mid-South. This will
keep the main impacts from Laura well west/northwest of the area,
though some low-end impacts may be possible across our far
northern/northwestern counties Friday/Friday night as then TD
Laura moves eastward through Tennessee.

Ridging aloft will allow for quiet weather Wednesday night. Deeper
moisture and the main rain bands from Laura should remain west of
the area Thursday/Thursday evening, but there should be enough
moisture for scattered shower/thunderstorm development with
daytime heating. The stronger 850mb flow associated with Laura
remains west of the area Thursday until perhaps late Thursday
night (though instability is weak late Thursday night), and will
remove any impacts for Thursday from the HWO. Rain chances will
increase Friday/Friday night as the low to mid-level trough
associated with Laura moves through. The LLJ associated with Laura
may clip some of our northwestern/northern counties during this
time, with a modest uptick in low-level SRH though the low-level
flow will also be veering in the southeast quadrant of the
weakening system. This will keep the threat for a brief tornado or
two marginal at best and dependent on the exact track of the
system. Localized flooding will be possible, though
organized/widespread flooding is not expected at this time. 0-6km
bulk shear values around 30 kts could also support some line
segments with a localized damaging wind threat.

The flow aloft will become northwesterly this weekend in the wake
of Laura, between ridging over the Gulf and Southern Plains and a
trough over the Great Lakes. Tropical moisture will linger over
the area and pool ahead of a front which will stall near or
northeast of the area, resulting in enhanced coverage of showers
and storms. Will also have to monitor for any MCSs that develop
upstream as well. Unsettled conditions continue to into early next
week as a seasonally strong trough amplifies over the central
CONUS.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

We will continue with an influx of tropical moisture across
Central Alabama today. The radar currently indicates widespread
showers across much of Central Alabama. Off and on showers will
continue today. MVFR cigs to, at times this morning IFR cigs,
will be present with the showers. Winds will be east to southeast
across the area ~ 5-10 KTS. Reduced visibilities may be noted in
the heavier showers at times. Thunderstorms will be a possibility
during the afternoon and evening as well. Rain chances will
decrease some this evening into Wed as weak ridging builds.

08

&&

.FIRE WEATHER...

Widespread showers and isolated thunderstorms are expected today
as a very moist air mass will be located over the area. Showers
and storms will become isolated to scattered Wednesday and
Thursday. Rain chances will increase Friday and into the weekend
as the remnants of Laura track northward along the Mississippi
River.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     84  71  90  71  92 /  80  50  30  10  30
Anniston    85  72  91  73  93 /  80  50  30  10  30
Birmingham  85  73  91  74  92 /  80  50  30  10  30
Tuscaloosa  86  74  92  75  91 /  80  50  30  20  40
Calera      85  72  91  72  91 /  80  40  30  10  30
Auburn      87  72  90  72  91 /  70  20  20  10  20
Montgomery  90  74  93  75  93 /  70  20  30  10  30
Troy        90  73  92  74  92 /  60  20  30  10  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 25, 3:50 AM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
350 AM CDT Tue Aug 25 2020

ALZ011>015-017>050-261200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
350 AM CDT Tue Aug 25 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical Storm Laura is forecast to strengthen to a hurricane before
making landfall along the southeast Texas or southwest Louisiana
coast Wednesday night. The more widespread strong winds and heavy
rainfall will stay west of Central Alabama. However, the remnants of
Laura could generate a couple severe storms with damaging winds or a
brief tornado as well as localized heavy rainfall mainly across far
northwestern and northern portions of Central Alabama Friday and
Friday night.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Friday and Friday night. Please follow all local, state, and CDC
guidelines in regards to travel.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:32 AM CDTAreal Flood AdvisoryBMXClay, Cleburne, Randolph3 hr
Aug 25, 10:53 AM CDTAreal Flood AdvisoryBMXSumter3 hr

Nearby

Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.